Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 31, NWS Miami, FL

March 18, 2010Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this red flag warning at Mar 18, 2010, 3:07 PM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at Mar 19, 2010, 1:00 PM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2010, 3:07 PM EDT (19:07 UTC)
In effect from
Mar 19, 2010, 1:00 PM EDT
Expired
Mar 19, 2010, 3:46 PM EDT
In force
3 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2010-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2010-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WWUS82 KMFL 181907
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
307 PM EDT THU MAR 18 2010

...A RED FLAG WARNING IS IN EFFECT FOR FRIDAY AFTERNOON FOR GLADES
AND HENDRY COUNTIES AND FOR THE INLAND PORTION OF COLLIER COUNTY
FOR RELATIVE HUMIDITY VALUES BELOW 35 PERCENT FOR FOUR CONSECUTIVE
HOURS OR MORE...

FLZ063-066-070-190315-
/O.UPG.KMFL.FW.A.0024.100319T1700Z-100319T2300Z/
/O.NEW.KMFL.FW.W.0031.100319T1700Z-100319T2300Z/
GLADES-HENDRY-INLAND COLLIER-
307 PM EDT THU MAR 18 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 7 PM EDT FRIDAY. 

A DRIER AIR MASS WILL SPREAD SOUTH ACROSS SOUTH FLORIDA
FRIDAY...WITH AMPLE SUNSHINE AND MIXING OF DRY AIR ALOFT EXPECTED
TO RESULT IN A PROLONGED PERIOD OF RELATIVE HUMIDITY BELOW 35
PERCENT FRIDAY AFTERNOON AND EARLY EVENING ACROSS GLADES AND
HENDRY COUNTIES AND FOR THE INLAND PORTION OF COLLIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ067-071-073-190315-
/O.CON.KMFL.FW.A.0024.100319T1700Z-100319T2300Z/
INLAND PALM BEACH-INLAND BROWARD-INLAND MIAMI DADE-
307 PM EDT THU MAR 18 2010

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR THE INLAND PORTIONS OF PALM
BEACH...BROWARD AND MIAMI DADE COUNTIES...

A DRIER AIR MASS WILL SPREAD SOUTH ACROSS SOUTH FLORIDA FRIDAY...
WITH AMPLE SUNSHINE AND MIXING OF DRY AIR ALOFT EXPECTED TO
RESULT IN PERIODS OF RELATIVE HUMIDITY BELOW 35 PERCENT FRIDAY
AFTERNOON AND EVENING ACROSS THE INLAND PORTIONS OF PALM
BEACH...BROWARD AND MIAMI DADE COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
2 follow-up statements
494 
WWUS82 KMFL 190651
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
251 AM EDT FRI MAR 19 2010

...A RED FLAG WARNING IS IN EFFECT FOR ALL AREAS OF SOUTH FLORIDA
EXCEPT WESTERN COLLIER, MAINLAND MONROE AND FAR SOUTH MIAMI DADE
COUNTIES THIS AFTERNOON FOR RELATIVE HUMIDITY VALUES BELOW 35
PERCENT FOR FOUR CONSECUTIVE HOURS OR MORE...

FLZ067-071-073-192300-
/O.UPG.KMFL.FW.A.0024.100319T1700Z-100319T2300Z/
/O.EXA.KMFL.FW.W.0031.100319T1700Z-100319T2300Z/
INLAND PALM BEACH-INLAND BROWARD-INLAND MIAMI DADE-
251 AM EDT FRI MAR 19 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR RELATIVE HUMIDITY VALUES BELOW 35 PERCENT 
FOR FOUR CONSECUTIVE HOURS OR MORE...

TEMPERATURES WILL CLIMB TO THE LOWER 70S UNDER MOSTLY SUNNY SKIES
WITH THE DEW POINTS FALLING TO THE LOWER 40S, THEREFORE THE
NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG WARNING...
WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ068-072-074-168-172-173-192300-
/O.EXA.KMFL.FW.W.0031.100319T1700Z-100319T2300Z/
METRO PALM BEACH-METRO BROWARD-METRO MIAMI DADE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
251 AM EDT FRI MAR 19 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR RELATIVE HUMIDITY VALUES BELOW 35 PERCENT 
FOR FOUR CONSECUTIVE HOURS OR MORE...

TEMPERATURES WILL CLIMB TO THE LOWER 70S UNDER MOSTLY SUNNY SKIES
WITH THE DEW POINTS FALLING TO THE LOWER 40S, THEREFORE THE
NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG WARNING...
WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ063-066-070-192300-
/O.CON.KMFL.FW.W.0031.100319T1700Z-100319T2300Z/
GLADES-HENDRY-INLAND COLLIER-
251 AM EDT FRI MAR 19 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EDT THIS EVENING FOR RELATIVE HUMIDITY VALUES BELOW 35 PERCENT 
FOR FOUR CONSECUTIVE HOURS OR MORE...

TEMPERATURES WILL CLIMB TO THE LOWER 70S UNDER MOSTLY SUNNY SKIES
WITH THE DEW POINTS FALLING TO THE LOWER 40S, THEREFORE THE
NATIONAL WEATHER SERVICE IN MIAMI HAS CONTINUED THE RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
801 
WWUS82 KMFL 191946
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
346 PM EDT FRI MAR 19 2010

FLZ063-066-070-201100-
/O.CAN.KMFL.FW.W.0031.000000T0000Z-100319T2300Z/
/O.NEW.KMFL.FW.W.0032.100320T1700Z-100320T2300Z/
GLADES-HENDRY-INLAND COLLIER-
346 PM EDT FRI MAR 19 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM EDT SATURDAY...
...RED FLAG WARNING FOR THIS AFTERNOON IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 7 PM EDT SATURDAY. THE
RED FLAG WARNING FOR THIS AFTERNOON HAS BEEN CANCELLED.

RH'S HAVE NOT FALLEN AS LOW AS EARLIER INDICATED THIS AFTERNOON.
ALTHOUGH A FEW LOCALES WILL FALL BELOW 35 PERCENT THROUGH THE
REMAINDER OF THE AFTERNOON...THE DURATION IS ONLY EXPECTED TO BE
FOR ONE OR TWO HOURS.

TEMPS WILL WARM FURTHER ON SATURDAY AFTERNOON...LEADING TO A MUCH
BETTER CHANCE OF RH'S FALLING BELOW 35 PERCENT FOR AT LEAST 4
HOURS ON SATURDAY. THEREFORE...A RED FLAG WARNING HAS BEEN ISSUED
FOR THE AREA SATURDAY AFTERNOON INTO EARLY SATURDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ067-068-071>074-168-172-173-192100-
/O.CAN.KMFL.FW.W.0031.000000T0000Z-100319T2300Z/
INLAND PALM BEACH-METRO PALM BEACH-INLAND BROWARD-METRO BROWARD-
INLAND MIAMI DADE-METRO MIAMI DADE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-
346 PM EDT FRI MAR 19 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS CANCELLED THE RED FLAG
WARNING. 

RH'S HAVE NOT FALLEN AS LOW AS EARLIER INDICATED THIS AFTERNOON.
ALTHOUGH A FEW LOCALES WILL FALL BELOW 35 PERCENT THROUGH THE
REMAINDER OF THE AFTERNOON...THE DURATION IS ONLY EXPECTED TO BE
FOR ONE OR TWO HOURS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Mar 18, 2:58 PM EDT, 9 minutes earlier.

Area forecast discussion, Mar 18, 2:58 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
258 PM EDT THU MAR 18 2010

.DISCUSSION...
RECENT VISIBLE SATELLITE ANIMATION SUGGESTS AN INCREASING TREND IN
THE COVERAGE OF MID AND HIGH-LEVEL CLOUDS ACROSS SOUTH FLORIDA
THIS AFTERNOON...IN ADVANCE OF A POTENT MID-LEVEL VORT MAX
PIVOTING SOUTHEASTWARD AROUND AN UPPER LOW ANCHORED OVER COASTAL
PORTIONS OF SOUTH CAROLINA. THIS FEATURE IS EXPECTED TO RESULT IN
MOSTLY CLOUDY CONDITIONS THROUGH MID TO LATE EVENING...BEFORE IT
EJECTS RAPIDLY EAST-NORTHEASTWARD ACROSS THE ATLANTIC LEAVING A
CLEARING TREND IN ITS WAKE. THE COMBINATION OF CLEARING SKIES AND
SURFACE RIDGE APPROACHING FROM THE WEST WILL ALLOW FOR GOOD
RADIATIONAL COOLING CONDITIONS TONIGHT...WITH LIGHT OFFSHORE
DRAINAGE FLOW LEADING TO A COOL MORNING ALONG BOTH COASTS. ASIDE
FROM ISOLATED LIGHT SHOWER ACTIVITY LATE THIS AFTERNOON AND EARLY
THIS EVENING...EXPECT DRY WEATHER AND A GRADUAL WARMING TREND TO
PREVAIL THROUGH THE REMAINDER OF THE SHORT TERM PERIOD...AS MID-
LEVEL SHORTWAVE RIDGE WILL BUILD OVERHEAD DOWNSTREAM FROM UPPER-
LEVEL TROUGH MOVING FROM THE FOUR CORNERS REGION TO THE SOUTHERN
PLAINS...AND PWAT VALUES WILL REMAIN BELOW 0.75 INCHES. LIGHT
EASTERLY RETURN FLOW WILL BEGIN BY FRIDAY NIGHT...AS SURFACE RIDGE
MOVES EASTWARD INTO THE ATLANTIC. THUS...EXPECT A MORE PRONOUNCED
WARMING TREND TO BEGIN ON SATURDAY...WITH DEEP-LAYER MOISTURE ALSO
INCREASING FROM SATURDAY NIGHT INTO SUNDAY AS SOUTHERLY LOW-LEVEL
JET STRENGTHENS IN ADVANCE OF APPROACHING UPPER LOW.

IN THE EXTENDED FORECAST...WILL MAKE NO CHANGES AT THIS
TIME...WITH RAIN CHANCES STILL APPEARING TO INCREASE ON SUNDAY
AFTERNOON IN STRONG WARM ADVECTION REGIME AHEAD OF APPROACHING
COLD FRONT. THE GFS AND ECMWF CONTINUE TO COME INTO BETTER
AGREEMENT ON TIMING OF THE COLD FRONT...WITH FRONT EXPECT TO PASS
ACROSS THE AREA ON SUNDAY NIGHT OR MONDAY MORNING. SHOWER ACTIVITY
WILL INCREASE IN ADVANCE OF THIS FEATURE...WITH MODELS ALSO
INDICATING A FAIR AMOUNT OF POSTFRONTAL PRECIPITATION AS WELL. DRY
AND WARMER WEATHER EXPECTED FROM TUESDAY THROUGH THURSDAY AS
EASTERLY FLOW RETURN AS THE SURFACE AND NORTHERN PERIPHERY OF
SUBTROPICAL RIDGE BUILDS NORTHWARD ACROSS THE AREA.

&&

.MARINE...
SCA FOR THE ATLANTIC WATERS WILL CONTINUE FOR STRONG/GUSTY WEST
WINDS. NORTHEAST SWELL WILL ALSO CONTINUE TO AFFECT THE ATLANTIC
WATERS THROUGH EARLY THIS WEEKEND. OTHERWISE...NO CONCERNS.

&&

.FIRE WEATHER...
FIRE WEATHER WATCH HAS BEEN UPGRADED TO RED FLAG WARNING FOR
GLADES/HENDRY/INLAND COLLIER. WITH MORE UNCERTAINTY FOR
REMAINDER OF WATCH AREA...HAVE LEFT WATCH IN PLACE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  48  72  55  76 / 10 -  -  -
FORT LAUDERDALE  52  73  59  77 / 10 -  -  -
MIAMI            53  74  58  77 / 10 -  -  -
NAPLES           49  70  53  80 / 10 -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR INLAND BROWARD-INLAND MIAMI DADE-INLAND PALM BEACH.

     RED FLAG WARNING FROM 1 PM TO 7 PM EDT FRIDAY FOR GLADES-HENDRY-
     INLAND COLLIER.

AM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR COASTAL
     WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
     COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
     BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     EXTENDING FROM 20 NM TO 60 NM.

GM...NONE.
&&

LONG TERM...70/DD
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Mar 18, 5:13 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
513 AM EDT THU MAR 18 2010

FLZ063-066>075-168-172>174-190015-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
513 AM EDT THU MAR 18 2010

...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...
...ROUGH MARINE CONDITIONS OVER THE ATLANTIC WATERS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: A MODERATE NORTHEAST SWELL OF 3 TO 5 FEET WILL BEGIN
TO AFFECT THE ATLANTIC WATERS OF SOUTH FLORIDA TODAY, ESPECIALLY
THE WATERS AND BEACHES OF PALM BEACH COUNTY. THIS WILL RESULT IN
AN MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES OF SOUTH
FLORIDA TODAY. THERE IS ALSO A SLIGHT RISK OF RIP CURRENTS FOR THE
BEACHES OF COLLIER COUNTY DUE TO NORTHWEST WINDS AT 10 TO 15 MPH.

WAVES: NORTHWESTERLY WINDS OF AROUND 20 KNOTS WILL RESULT IN SEAS
BUILDING TO 7 FEET OR HIGHER OVER THE ATLANTIC WATERS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR RIP CURRENTS WILL BE POSSIBLE THROUGH THE END OF THIS
WEEK AT THE BEACHES OF COLLIER COUNTY DUE TO A CONTINUATION OF
WESTERLY WINDS.

A MODERATE NORTHEAST SWELL OF 3 TO 5 FEET WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS OF SOUTH FLORIDA THROUGH SATURDAY, ESPECIALLY THE
WATERS AND BEACHES OF PALM BEACH COUNTY. THIS WILL RESULT IN AN
INCREASED RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES THROUGH
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:31 PM EDTSmall Craft AdvisoryMFL7 hr
Mar 18, 3:41 AM EDTFire Weather WatchMFLBroward, Miami-Dade23 hr
Mar 18, 4:04 AM EDTSmall Craft AdvisoryMFL36 hr

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.